Thunderstorm Wind, Wallace
- When
- May 31, 6:58 PM MST
- Where
- Wallace County, 9 mi SE of Sharon Spgs
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.783, -101.617
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 1:29 PM MST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT WED MAY 31 2006 .DISCUSSION...FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION THROUGH THURSDAY AND FRIDAY NIGHT FOLLOWED BY THE WARMUP THROUGH FRIDAY. SATELLITE SHOWING AN AMPLIFIED FLOW FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. THIS IS ESPECIALLY TRUE OVER THE PACIFIC. MEAN UPPER TROUGH IS STILL TO THE WEST OF THE REGION. THIS TROUGH IS VERY STRONG ON THE NORTHERN END WHICH IS PUSHING INTO WESTERN SOUTH DAKOTA AND THE NEBRASKA PANHANDLE. IN FACT...THUNDERSTORMS ARE ONGOING IN WESTERN NEBRAKA. PERSISTENT OLD SURFACE BOUNDARY LOOKS TO HAVE BEEN PUSHED WELL SOUTH OF THE AREA. AT JET LEVEL...CURRENTLY THERE IS A RIGHT REAR QUADRANT OVER THE AREA. THE MODELS HAVE THIS SEGMENT A LITTLE TOO FAR EAST. AT MID LEVELS...MODELS DO NOT HAVE NORTHERN PORTION OF UPPER TROUGH DEEP/SHARP ENOUGH...AND THAT ALSO GOES FOR THE RIDGE BEHIND IT. OVERALL THE UKMET IS DOING THE BEST WITH THE GFS RIGHT BEHIND IT. THE UKMET/GFS WERE NOT MOIST ENOUGH OVER EASTERN COLORADO. THE NAM BETTER THERE AND OVERALL WAS BETTER AS WELL ON THE MOISTURE. AT LOW LEVELS...MODELS INITIALIZED WELL AND CLOSE ON TEMPERATURES. THE UKMET/GFS DID SLIGHTLY BETTER THAN THE NAM. NAM WAS ALSO DOING BETTER ON SURFACE WINDS. WILL BE GOING WITH A BLEND OF THE NAM... UKMET...AND GFS WITH A LITTLE MORE EMPHASIS ON THE UKMET. TONIGHT...VERY LIGHT WIND FIELD AT THE SURFACE AND ALOFT. LOW LEVEL MOISTURE APPEARS TO BE PLENTIFUL. LEFTOVER OUTFLOW BOUNDARY EXTENDS FROM NEAR WALLACE AND SHERMAN COUNTY LINE TO NEAR KIT CARSON/CHEYENNE LINE TO JUST NORTH OF LIMON THEN WEST TO THE FRONT RANGE. THIS BOUNDARY HAS CAUSED THUNDERSTORMS TO DEVELOP ALREADY. ABOVE MENTIONED JET SEGMENT PUSHES A LITTLE TO THE EAST BY 00Z...AND IF CORRECT PUTS THE SOUTHEAST HALF OF THE FORECAST AREA IN A FAVORABLE AREA. BY 06Z...THE NAM/UKMET THE AREA...ESPECIALLY THE NORTHERN HALF IN A RIGHT REAR QUADRANT WITH THE GFS FURTHER SOUTHEAST. ALL THIS CONTINUES TO MOVES SLOWLY SOUTHEAST. BEST LIFT AND MOISTURE WILL OUT WEST AND WILL HAVE LIKELY POPS THERE WITH A LITTLE LOWER JUST FURTHER EAST. WILL HAVE TO WATCH THE SMOKELY HILL FOR HYDRO PROBLEMS. HAVE A RISE AT THE SITE 22 MILES SOUTH OF OAKLEY. RAINFALL LOOKS TO IMPACT THAT AREA. THURSDAY/THURSDAY NIGHT...MID LEVEL RIDGE PARKS ITSELF ON TOP OF THE FORECAST AREA WITH CENTER JUST TO THE WEST OF THE COLORADO BORDER. WIND FIELD ALOFT IS VERY LIGHT AND MID LEVEL IS ALSO WEAK AND REMAINS MOSTLY OVER EASTERN COLORADO. BEST LIFT AND MOISTURE MAY SNEAK JUST TO THE EAST OF THE COLORADO BORDER. WILL CONTINUE THE SLIGHT CHANCE IN THIS AREA. LOW LEVEL TEMPERATURES ARE ABOUT THE SAME OR A LITTLE WARMER OVER TODAYS. WILL GO WITH TREND FOR THE MAXES. FRIDAY/FRIDAY NIGHT...RIDGING ALOFT STAYS OVER THE AREA DURING THE DAY AND THEN MOVES A LITTLE WEST AS A SHORTWAVE COMES DOWN THE EAST SIDE OF THE RIDGE. MID LEVEL MOISTURE AND LIFT MOVE OVER THE EASTERN PORTION OF THE AREA DURING THE NIGHT THE GFS HAS A WEAK LEFT FRONT QUADRANT NEAR THE NORTHEAST PORTION OF THE AREA. ALSO LOOKS LIKE LOW LEVEL JET WILL BE IN THE EAST AS WELL. WILL INSERT A SLIGHT CHANCE THERE FOR THE NIGHT. LOW LEVEL TEMPERATURES WARM AND PLAN ON GOING NEAR THE WARMER GUIDANCE WITH RIDGING ON TOP OF US AND PLENTY OF SUN. SATURDAY...MID AND UPPER LEVEL RIDGE BUILDS INTO THE AREA. LOW LEVEL TEMPERATURES CONTINUE TO WARM AND WILL GO NEAR THE WARMEST GUIDANCE. FOR SUNDAY THROUGH WEDNESDAY...GFS WAS CONSISTENT WITH ITS PREVIOUS RUN. IT REMAINS AMLIFIED WITH SLIGHTLY HIGHER HEIGHTS THAN ITS PREVIOUS RUN. THE ECMWF HAS CHANGED ITS TUNE FROM ITS PREVIOUS RUN. IT IS A LOT MORE PROGRESSIVE FROM IT AND FROM THE GFS. CONSIDERING THE CURRENT FLOW PATTERN AND JET FORECASTS...THE ECMWF LOOKS TOO PROGRESSIVE. EVEN SO...IT STILL LOOKS DRY THROUGH THE PERIOD. DID WARM UP MAXES UP THROUGH MONDAY WITH THIS DAY LOOKING TO BE THE WARMEST. THEN A WEAK FRONT MOVES THROUGH...AND WILL BE SLIGHTLY COOLER ON TUESDAY. WENT NEAR TO SLIGHTLY ABOVE GUIDANCE FOR MAXES THROUGH THE PERIOD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT WED MAY 31 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1115 AM CDT WED MAY 31 2006 /1015 AM MDT WED MAY 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN COLORADO...AND MOVE EAST ACROSS THE TRI STATE AREA TONIGHT. LATE AFTERNOON AND EARLY EVENING STORMS OVER EASTERN COLORADO MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THEY MOVE INTO KANSAS AND NEBRASKA THIS EVENING...THE MAIN SEVERE THREAT WILL BECOME DAMAGING WINDS. THE STORMS WILL WEAKEN TO BELOW SEVERE LIMITS BY MIDNIGHT...WITH LIGHTNING BECOMING THE PRIMARY HAZARD WITH ANY STORMS LINGERING DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS FAR EASTERN COLORADO THURSDAY AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE INTO FAR WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA THURSDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...ALTHOUGH DANGEROUS CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. LOCKHART/JDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 3 S GOODLAND 39.31N 101.71W
05/31/2006 E1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
MLAMMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 16 N KIT CARSON 38.99N 102.80W
05/31/2006 E60 MPH CHEYENNE CO NWS EMPLOYEE
&&
JMARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL GOODLAND 39.35N 101.71W
05/31/2006 E0.88 INCH SHERMAN KS NWS EMPLOYEE
&&
MLAMMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 16 S BURLINGTON 39.07N 102.27W
05/31/2006 E1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
MLAMMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 13 N ARAPAHOE 39.04N 102.17W
05/31/2006 E0.88 INCH CHEYENNE CO TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
JMARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM FLASH FLOOD GOODLAND 39.35N 101.71W
05/31/2006 SHERMAN KS LAW ENFORCEMENT
HANKS RESTAURANT IN GOODLAND BEING FLOODED.
&&
MLAMMERSThe Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513214.